Our Place Society communications director Grant McKenzie suggests hosts of a party should keep naloxone on hand. (Darryl Dick/The Canadian Press)

Heading to a party tonight? Consider picking up naloxone

Drug safety tips ahead of New Year's Eve

  • Dec. 31, 2019 12:00 a.m.

As many prepare to ring in the new year and new decade, community members are reminded to be careful, particularly when using drugs or around those using drugs.

Our Place Society communications director Grant McKenzie said the organization sees the dangers of drug use at the street level.

“Every time somebody uses, regardless of whether it’s heroin, crystal meth or cocaine, they really don’t know what’s in it,” McKenzie said. “You just really don’t know what you’re getting.”

With fentanyl, McKenzie said it could only take consuming a small amount to overdose or even die and he noted that dealers often don’t know how much fentanyl is in the drugs they sell.

“We’re not dealing with chemistry majors here,” McKenzie said.

READ ALSO: Victoria nurse asks for compassion after people shout at him for saving an overdose victim

He also noted that on New Year’s Eve, there may be many “weekend warriors” out at parties where they think the drugs they are consuming are safe.

If drugs are going to be at a party, McKenzie suggests the hosts go to a place like AIDS Vancouver Island, Our Place or Cool Aid Society to pick up a naloxone kit. That way, if somebody overdoses, it could be possible to save their life. Naloxone is available in B.C. without a prescription.

McKenzie noted most of the opioid deaths that are occurring are happening to those that are using alone. He said people using drugs should consider doing so with someone around who isn’t using at the same time and with a naloxone kit nearby that can be administered if necessary.

Island Health also suggests that if deciding to use drugs, they should be taken one at a time and not mixed with alcohol.

READ ALSO: Special Report: Mother fights to decriminalize illicit drugs

Signs of a fentanyl overdose include slow or no breathing, blue lips and fingertips, becoming unresponsive to noise, their name or pain; gurgling or snoring sounds, pinpoint pupils and clammy skin.

If someone is overdosing, Island Health recommends administering naloxone, ensuring their airway is clear and open and providing rescue breathing.

In 2018, 1,510 people died of drug overdoses in B.C., including 237 on Vancouver Island. Eighty-three per cent of the people who died from drug overdoses were men, 88 per cent of deaths occurred indoors and 76 per cent of those who died were aged 30 to 59.

In April, Black Press Media published an Overdose Prevention Guide which can be viewed online here.

Find more stories and a six-part special report about Greater Victoria’s opioid crisis here.

Overdose prevention and supervised consumption locations can be found here.

shalu.mehta@blackpress.ca


Like us on Facebook and follow us on Twitter

Victoria News

Just Posted

Most Read